Alert archive / Alabama / Severe Thunderstorm Warnings in 2008
Severe Thunderstorm Warning 463, NWS Birmingham, AL
NWS Birmingham, AL issued this severe thunderstorm warning at Aug 6, 2008, 4:40 PM CDT for Chilton County, Coosa County, Alabama. It was in force for 50 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 6, 2008, 4:40 PM CDT (21:40 UTC)
- Expired
- Aug 6, 2008, 5:30 PM CDT
- In force
- 50 min
- Issued by
- NWS Birmingham, AL
- Area
- Storm-based polygon
Counties Chilton County, AL, Coosa County, AL
The radar
The Birmingham radar (KBMX), 52 km from the middle of the area, began a volume at 21:40 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Birmingham, AL (KBMX), launched 12:00Z, 9.7 hours before the alert went out and 53 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1016 J/kg
- Mixed-layer CIN
- -50 J/kg
- Mixed-layer LCL
- 1230 m above ground
- 0-6 km bulk shear
- 6 kt
- 0-1 km storm-relative helicity
- -72 m²/s²
- 0-3 km storm-relative helicity
- -9 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS54 KBMX 062140 SVRBMX ALC021-037-062230- /O.NEW.KBMX.SV.W.0463.080806T2140Z-080806T2230Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE BIRMINGHAM AL 440 PM CDT WED AUG 6 2008 THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... EAST CENTRAL CHILTON COUNTY IN CENTRAL ALABAMA... SOUTHWESTERN COOSA COUNTY IN EAST CENTRAL ALABAMA... * UNTIL 530 PM CDT * AT 436 PM CDT...THE NATIONAL WEATHER SERVICE INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR DOLLAR...OR 10 MILES WEST OF ROCKFORD. THIS STORM WAS NEARLY STATIONARY. * THE SEVERE THUNDERSTORM WILL BE NEAR... DOLLAR AND HIGGINS FERRY PARK BY 530 PM CDT... WINDS OF 60 TO 70 MPH WILL BREAK LARGE TREE LIMBS AND CAUSE SOME DAMAGE...ESPECIALLY TO SMALLER STRUCTURES. IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. TO REPORT SEVERE WEATHER... CALL 1-800-856-0758. LAT...LON 3276 8635 3281 8655 3299 8642 3290 8622 TIME...MOT...LOC 2140Z 030DEG 0KT 3286 8638 $$ 17/KLAWS
1 follow-up statement
000
WWUS54 KBMX 062155
SVSBMX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
455 PM CDT WED AUG 6 2008
ALC021-037-062230-
/O.CON.KBMX.SV.W.0463.000000T0000Z-080806T2230Z/
CHILTON AL-COOSA AL-
454 PM CDT WED AUG 6 2008
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 530 PM CDT
FOR SOUTHWESTERN COOSA AND EAST CENTRAL CHILTON COUNTIES...
AT 450 PM CDT...THE NATIONAL WEATHER SERVICE CONTINUED TO INDICATE A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR
DOLLAR...OR ABOUT 10 MILES WEST OF ROCKFORD. THIS STORM WAS NEARLY
STATIONARY.
THE SEVERE THUNDERSTORM WILL BE NEAR...
DOLLAR...HIGGINS FERRY PARK AND MITCHELL DAM BY 530 PM CDT...
THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF
YOUR HOME OR BUSINESS. THIS STORM HAS THE POTENTIAL TO CAUSE SERIOUS
INJURY AND SIGNIFICANT DAMAGE TO PROPERTY.
IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.
IF ON OR NEAR MITCHELL...GET OUT OF THE WATER AND MOVE
INDOORS OR INSIDE A VEHICLE. REMEMBER...LIGHTNING CAN STRIKE OUT TO
15 MILES FROM THE PARENT THUNDERSTORM. IF YOU CAN HEAR THUNDER...YOU
ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE TO SAFE SHELTER NOW.
DONT BE CAUGHT ON THE WATER IN A THUNDERSTORM
LAT...LON 3281 8655 3290 8649 3290 8648 3297 8643
3298 8642 3299 8642 3290 8625 3277 8635
TIME...MOT...LOC 2154Z 030DEG 0KT 3286 8638
$$
17/KLAWSWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 6, 3:42 PM CDT, 58 minutes earlier.
Area forecast discussion, Aug 6, 3:42 PM CDT, 58 minutes before
AREA FORECAST DISCUSSION...CORRECTED NATIONAL WEATHER SERVICE BIRMINGHAM AL 342 PM CDT WED AUG 6 2008 ADDED MENTION OF POTENTIAL SEVERE WEATHER TOMORROW .DISCUSSION...FORECAST CHANGES ON THE HORIZON...SO IF YOURE TIRED OF THE HEAT AND HUMIDITY...HOLD TIGHT FOR ANOTHER DAY. OF COURSE...TO GET TO THAT SLIGHTLY COOLER AND DRIER AIR...WE ARE GOING TO HAVE TO PUSH A FRONT THROUGH HERE. ONE MORE LATE AFTERNOON/EVENING OF ISOLATED CONVECTION LEFT TO DEAL WITH TONIGHT. TOMORROW...THE FORECAST LOOKS ON TRACK...AND EXPECT A FAIRLY HEFTY SHORT WAVE AND COLD FRONT DURING THE AFTERNOON IN INCREASINGLY AMPLIFIED FLOW. SOME CONCERN WITH THE TIMING OF THIS SYSTEM COMING THROUGH DURING THE HEAT OF THE DAY...AS THE COMBINATION OF SURFACE INSTABILITY AND THE APPROACHING FRONT COULD RESULT IN STRONG TO SEVERE THUNDERSTORMS. MODELS IN GOOD AGREEMENT REMARKABLY PUSHING AN AUGUST COLD FRONT ALL THE WAY THROUGH THE FORECAST AREA AND TO THE COAST...ALTHOUGH THERE ARE SOME DIFFERENCES IN TIMING. BY THE END OF THE DAY FRIDAY...EXPECT THE FRONT TO BE STALLING ACROSS SOUTHERN ALABAMA. AS THE WEEKEND PROGRESSES...THE TROUGH WILL CONTINUE TO DEEPEN... AND THE SURFACE HIGH WILL SINK SOUTHWARD INTO THE OHIO VALLEY... EVENTUALLY INTO THE EASTERN TENNESSEE VALLEY BY MONDAY. SEASONABLY MILD...SLIGHTLY BELOW NORMAL...AND DRY CONDITIONS ARE EXPECTED ALL WEEKEND...WITH TEMPERATURES ACTUALLY COOLING DOWN INTO THE LOWER 60S FOR MORNING LOW TEMPS. AS THE HIGH MOVES OFF THE MID-ATLANTIC COAST TUESDAY...THE LEFTOVER FRONTAL BOUNDARY WILL BEGIN TO DRIFT NORTHWARD...WITH A GRADUAL RETURN OF LOW LEVEL MOISTURE FROM THE SOUTH. SOME QUESTION AS TO HOW FAST THIS BOUNDARY WILL RETURN... AND WHETHER SHORT WAVES IN THE LOWER AMPLITUDE NORTHWESTERLY FLOW WILL COMBINE FOR INCREASED RAIN CHANCES ON TUESDAY. EUROPEAN MODEL INTRODUCES A RATHER VIGOROUS SECOND FRONT IN THE FLOW TUESDAY NIGHT INTO WEDNESDAY...BUT WILL NOT QUITE BITE INTO THAT SOLUTION RIGHT NOW. JD/81 && .AVIATION...12Z TAF DISCUSSION. PREVAILING VFR CONDITIONS ARE EXPECTED OVER THE NEXT 24 HOURS. SCT CUMULUS DECK AROUND 4000 TO 5000 FEET THIS AFTERNOON. AN ISOLATED THUNDERSTORM MAY DEVELOP THIS AFTERNOON BUT COVERAGE WILL BE MINIMAL SO WILL HANDLE ANY DEVELOPMENT WITH AMDS. MAY SEE SOME HZ/BR AT ANB AFTER 6Z. 16 && .PRELIMINARY POINT TEMPS/POPS... GADSDEN 71 91 69 87 63 / 10 40 50 10 10 ANNISTON 72 92 70 87 65 / 10 30 60 20 10 BIRMINGHAM 73 92 70 87 65 / 10 30 50 10 10 TUSCALOOSA 74 94 71 90 67 / 10 30 50 10 10 CALERA 73 93 70 89 66 / 10 30 60 20 10 AUBURN 74 90 70 85 66 / 10 30 60 40 10 MONTGOMERY 73 94 72 90 68 / 10 30 60 50 10 TROY 73 92 71 88 67 / 10 50 40 60 20 && .BMX WATCHES/WARNINGS/ADVISORIES...NONE. && 81/12
Hazardous weather outlook, Aug 6, 1:20 PM CDT, 3 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BIRMINGHAM AL 120 PM CDT WED AUG 6 2008 ALZ011>015-017>050-071820- AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE- CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE- JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY- PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA- TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON- 120 PM CDT WED AUG 6 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM. .DAY ONE...THIS AFTERNOON AND TONIGHT. ISOLATED STRONG THUNDERSTORMS ARE POSSIBLE TODAY AREAWIDE THROUGH 8 PM. THERE IS A HIGH POTENTIAL FOR WET MICROBURSTS WITH ANY STORMS THAT DEVELOP THIS AFTERNOON THROUGH THE EARLY EVENING HOURS. MICROBURSTS USUALLY CONTAIN STRONG GUSTY WINDS TO AROUND 50 MPH. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. STRONG TO SEVERE THUNDERSTORMS ARE POSSIBLE LATE THURSDAY AFTERNOON THROUGH FRIDAY AFTERNOON. THE MAIN THREATS WITH THE THUNDERSTORMS WILL BE POTENTIALLY DAMAGING WINDS...LOCALIZED HEAVY RAINFALL...AND DEADLY LIGHTNING. THE BEST CHANCE OF STRONG TO SEVERE STORMS WILL BE NORTH OF INTERSTATE 20 LATE THURSDAY AFTERNOON...WITH THE AREA MOVING SOUTHWARD TO THE INTERSTATE 20 CORRIDOR THURSDAY NIGHT. ON FRIDAY...THESE STORMS SHOULD GENERALLY BE SOUTH OF INTERSTATE 20 AND NEAR INTERSTATE 85 U.S. HIGHWAY 80 CORRIDOR BY FRIDAY AFTERNOON. THESE STORMS WILL FORM IN THE VICINITY OF A COLD FRONT AS IT CROSSES CENTRAL ALABAMA. A FEW STRONG STORMS ARE POSSIBLE AGAIN BY TUESDAY AFTERNOON AS ANOTHER UPPER LEVEL IMPULSE CROSSES THE AREA WHILE A SURFACE FRONT IS IN THE NEIGHBORHOOD. AT THIS TIME...IT APPEARS THERE COULD BE A FEW WIND GUSTS UP TO 50 MPH. .SPOTTER INFORMATION STATEMENT... ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT MAY BECOME NECESSARY THURSDAY NIGHT AND FRIDAY. 17/KLAWS
In the hours before
Special weather statement, Aug 6, 3:33 PM CDT, 1 hour 7 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BIRMINGHAM AL 333 PM CDT WED AUG 6 2008 ALZ043-062115- ELMORE- 333 PM CDT WED AUG 6 2008 ...SIGNIFICANT WEATHER ALERT FOR ELMORE COUNTY UNTIL 415 PM CDT... AT 327 PM CDT...THE NATIONAL WEATHER SERVICE INDICATED THAT THUNDERSTORMS WERE RAPIDLY DEVELOPING NEAR WEOKA MILLS...OR 11 MILES NORTHWEST OF WETUMPKA. THESE STORMS WAS NEARLY STATIONARY. PEA SIZE HAIL...WINDS UP TO 50 MPH...FREQUENT CLOUD TO GROUND LIGHTNING...AND HEAVY DOWNPOURS ARE EXPECTED WITH THESE STORMS. * LOCATIONS IN OR NEAR THE PATH INCLUDE... TEN CEDAR ESTATES. WEOKA MILLS. TITUS. STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS CONCERNING THIS WEATHER SITUATION. 17/KLAWS
Special weather statement, Aug 6, 3:46 PM CDT, 54 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BIRMINGHAM AL 346 PM CDT WED AUG 6 2008 ALZ036-041-062130- AUTAUGA-COOSA- 346 PM CDT WED AUG 6 2008 ...SIGNIFICANT WEATHER ALERT FOR AUTAUGA AND COOSA COUNTIES UNTIL 430 PM CDT... AT 341 PM CDT...THE NATIONAL WEATHER SERVICE IS TRACKING A STRONG THUNDERSTORM NEAR DEATSVILLE...OR 12 MILES NORTH OF PRATTVILLE. THIS STORM WAS NEARLY STATIONARY. PEA SIZE HAIL...WINDS UP TO 50 MPH...FREQUENT CLOUD TO GROUND LIGHTNING...AND HEAVY DOWNPOURS ARE EXPECTED WITH THIS STORM. * LOCATIONS IN OR NEAR THE PATH INCLUDE... NEW PROSPECT. STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS CONCERNING THIS WEATHER SITUATION.
Special weather statement, Aug 6, 3:48 PM CDT, 52 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BIRMINGHAM AL 348 PM CDT WED AUG 6 2008 ALZ035-036-062130- CHILTON-COOSA- 348 PM CDT WED AUG 6 2008 ...SIGNIFICANT WEATHER ALERT FOR CHILTON AND COOSA COUNTIES UNTIL 430 PM CDT... AT 346 PM CDT...THE NATIONAL WEATHER SERVICE IS TRACKING A SEVERE THUNDERSTORM NEAR WELONA...OR 12 MILES SOUTHWEST OF ROCKFORD...MOVING NORTHWEST AT 3 MPH. PEA SIZE HAIL...WINDS UP TO 50 MPH...FREQUENT CLOUD TO GROUND LIGHTNING...AND HEAVY DOWNPOURS ARE EXPECTED WITH THIS STORM. * LOCATIONS IN OR NEAR THE PATH INCLUDE... SPEED. WELONA. MITCHELL DAM. STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS CONCERNING THIS WEATHER SITUATION. 17/KLAWS
Special weather statement, Aug 6, 4:31 PM CDT, 9 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BIRMINGHAM AL 431 PM CDT WED AUG 6 2008 ALZ036-062215- COOSA- 431 PM CDT WED AUG 6 2008 ...SIGNIFICANT WEATHER ALERT FOR COOSA COUNTY UNTIL 515 PM CDT... AT 427 PM CDT...THE NATIONAL WEATHER SERVICE IS TRACKING A SEVERE THUNDERSTORM NEAR LYLE...OR 8 MILES WEST OF ROCKFORD...MOVING NORTHWEST AT 3 MPH. PEA SIZE HAIL...WINDS UP TO 50 MPH...FREQUENT CLOUD TO GROUND LIGHTNING...AND HEAVY DOWNPOURS ARE EXPECTED WITH THIS STORM. * LOCATIONS IN OR NEAR THE PATH INCLUDE... LYLE. HIGGINS FERRY PARK. DOLLAR. MORIAH. UNITY. STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS CONCERNING THIS WEATHER SITUATION. 17/KLAWS
Special weather statement, Aug 6, 4:33 PM CDT, 7 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BIRMINGHAM AL 433 PM CDT WED AUG 6 2008 ALZ047-062215- LEE- 433 PM CDT WED AUG 6 2008 ...SIGNIFICANT WEATHER ALERT FOR LEE COUNTY UNTIL 515 PM CDT... AT 431 PM CDT...THE NATIONAL WEATHER SERVICE IS TRACKING A SEVERE THUNDERSTORM NEAR SMITHS STATION...OR 9 MILES NORTHWEST OF PHENIX CITY...MOVING NORTH AT 4 MPH. PEA SIZE HAIL...WINDS UP TO 50 MPH...FREQUENT CLOUD TO GROUND LIGHTNING...AND HEAVY DOWNPOURS ARE EXPECTED WITH THIS STORM. * LOCATIONS IN OR NEAR THE PATH INCLUDE... SMITHS STATION. BARTLETTS FERRY DAM. STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS CONCERNING THIS WEATHER SITUATION. 17/KLAWS
The office that day
Everything else NWS Birmingham, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 6, 4:37 PM CDT | Severe Thunderstorm Warning | BMX | Autauga, Chilton | 38 min |
| Aug 6, 6:15 PM CDT | Severe Thunderstorm Warning | BMX | Shelby | 16 min |
| Aug 6, 6:26 PM CDT | Severe Thunderstorm Warning | BMX | Bullock, Pike | 34 min |
Nearby
Severe Thunderstorm Warnings in Alabama, 2008Every severe thunderstorm warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.